Anaphylaxis is a severe allergic reaction that affects the respiratory system. It is important that respiratory therapists understand that the root cause of the respiratory symptoms that go along with this response--including wheezing, tightness of the throat, a hoarse voice, and difficulty breathing--are caused by an immune response.
The following are five things that respiratory therapists need to know to save the life of a patient suffering from anaphylactic shock.
Anaphylaxis is an allergic reaction that is caused by the release of immunoglobulin E (IgE).
Anaphylaxis is an allergic reaction that is mediated by IgE. This means that it is a type I hypersensitivity that is caused by re-exposure to an antigen. The exposure can be caused by a substance that is either inhaled, ingested, injected, or comes into contact with the skin.
Those who experience anaphylaxis will need to be allergy tested after the episode. Knowing what triggered anaphylactic shock can prevent future episodes.
Anaphylaxis is a life-threatening condition.
Anaphylaxis will typically begin with itchiness and hives. This may be followed by swelling of the lips, feet, eyes, or other parts of the face or extremities. Patients may then begin to feel faint, and eventually swelling of the mouth will cause respiratory symptoms.
If it is left untreated, anaphylaxis will proceed to wheezing and unconsciousness. Without the administration of epinephrine, a patient will eventually die from lack of oxygen. Anaphylaxis is therefore a medical emergency that requires immediate treatment.
Anaphylaxis will usually involve respiratory and dermatological symptoms at the same time.
Respiratory therapists can easily identify anaphylaxis because it is never presented as respiratory symptoms alone. It is always seen as a combination of respiratory symptoms and dermatological symptoms like hives, the development of rashes, and/or swelling of the skin.
Epinephrine should be administered to reverse the symptoms.
The only effective treatment for anaphylaxis is the administration of epinephrine, or adrenaline.
Health care personnel must not make the mistake of trying to treat the condition with bronchodilators or steroids. Neither of these medications will reverse the acute symptoms of an anaphylactic reaction.
Although antihistamines may be used to help relieve the dermatological symptoms that accompany anaphylaxis, they alone cannot effectively treat the respiratory symptoms.
Individuals with histories of anaphylactic shock should always travel with adrenaline auto-injectors.
Having an adrenaline auto-injector at hand during an attack of anaphylaxis is very important. Those who are susceptible to this severe form of allergic reaction should therefore be prescribed an auto-injector to keep with them at all times to prepare for an emergency.
For more information, contact a professional like Corner Home Medical.Share